Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protease Inhibitors, Liver & Pot
Jan 25, 1999

My 21yr old daughter has been diagnosed with hiv going on 6 months now and the doctor thinks that she has had it for 15 months. Her last tests were 510 T and 56M VL. The doctor has asked her if she thinks that it is time to start medication. She has had no symptoms of any kind other than fatigue. She is an occasional beer drinker, she is a smoker (which she has cut back quite a bit) and she does smoke pot. I had asked her how often she does the latter and she says about every night. Her appetite has increased when she does this, she weighs 111 pounds, so she tries to gain for when she gets ill. She has always been in that weight range all her life. I don't feel that she is able to commit to meds on a daily basis. I am afraid that she will miss doses. Her doctor wanted to put her on a cocktail of AZT, Epivir and Viracept however he says with her smoking pot he can't give her the Viracept or any Protease Inhibitor as it will affect her liver. So he has elected to put her on Viramune (I'm not sure of the spelling). My question is which would be more beneficial to my daughter of the two? I'm pretty sure that she is not willing to give up the pot. She dropped over 100 T between test which are given in 3 month intervals. I am still learning about this disease every day. Any information that you could give on Protease Inhibitors and the Liver would help.

Thank you for your time

A Worried Mom

Response from Dr. Cohen

Hey Mom.

The protease inhibitors - while similar in some ways - do have some differences. Fortunately, viracept, also called nelfinavir, has very little effect on the liver. And in general, marijuana is not known to cause any specific liver trouble that would increase the risk of using nelfinavir, nor any other protease inhibitor for that matter.

Viramune, also known as nevirapine, has been used successfully instead of the protease inhibitors, including in studies of combinations similar to what you describe. But there is a few percent risk of liver function abnormalities to nevirapine - a drug related hepatitis. It probably is only a small risk, but has been seen before. No information on whether this risk is increased by marijuana, but again no reason to think so.

I am not encouraging the marijuana use by the way - just commenting on what has been reported on its risk to the liver. And so far that risk appears to be quite low fortunately. The risk is more to the lungs...

Now there are drug interactions with both the protease inhibitors like viracept, and with viramune. But little information to guide us on the interactions expected with marijuana - but again, little data to suggest a problem here.

So - either combination could be reasonable. Although based on the concern for the liver, there appears to be less reported liver function test elevations from viracept than from viramune. And no info that I have heard to suggest that marijuana would reverse that order.

But you should hopefully be able to ask what info her doctor is aware of to influence this decision. Because perhaps there is more to this that you have mentioned...

good luck. CC



Previous
Norvir/Fortovase And High Cholesterol
Next
Norvir and Invirase dosage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement